Wisconsin, 2023Drought in Wisconsin, November 1 to 30, 2023
November 1 to 30, 2023 · NWS ARX · 7 events in 7 counties and zones
Severe (D2) to extreme (D3) drought conditions remained constant across southwest and central Wisconsin through the month of November from long-standing abnormally dry conditions. While the previous month of October provided slightly above normal rainfall amounts, total rainfall near 20 inches from April 1 to October 31st was 5 to 15 inches below normal.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe (D2) to extreme (D3) drought conditions remained constant across southwest and central Wisconsin through the month of November from long-standing abnormally dry conditions. While the previous month of October provided slightly above normal rainfall amounts, total rainfall near 20 inches from April 1 to October 31st was 5 to 15 inches below normal. During November, only 1 to 3 days with measurable precipitation provided 0.1 to 0.5 inches of total rainfall, near 2 inches below the monthly normal. While the growing season was all but over, multiple days of above normal temperatures, 10 to 20 degrees above normal, inhibited the ground from freezing. Drought conditions remained unchanged through November, with severe drought (D2) encompassing much of Crawford, Richland, and Vernon counties, as well as southern Monroe, Juneau, and Adams counties and northern Grant County. A small area of extreme drought (D3) affected northwest Grant and southern Crawford counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Oct 31, 9:40 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Oct 31, 9:40 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1040 PM CDT Tue Oct 31 2023
.DISCUSSION...(This evening through Tuesday)
Issued at 215 PM CDT Tue Oct 31 2023
Key Messages:
- Gradually warming, drier for the rest of the week.
WARMER AND DRIER THROUGH FRIDAY:
In the wake of this departing low pressure system, very cool air
advects into the Upper Mississippi Valley in the northwesterly flow
aloft for overnight lows in the teens and low 20s. Temperatures
begin to gradually moderate tomorrow through Friday with a zonal
upper-level flow pattern. This will result in near-normal highs
later in the week. Weak pockets of vorticity embedded in the zonal
flow periodically advect across the Upper Midwest during this time
period, but there is little to no signal area wide in the GEFS and
EPS for organized precipitation through Friday.
WEEKEND OUTLOOK:
While the details remain unclear, there's some consensus in the
global models for a more amplified upper-level flow pattern this
weekend. Precipitation chances increase in the GEFS come Saturday
and Sunday, but the EPS tells a much drier story with fewer members
producing precipitation and those that produce less QPF. This
uncertainty presents itself as 20-35% PoPs in the NBM during this
timeframe.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1040 PM CDT Tue Oct 31 2023
After a brief break in the clouds for some, satellite imagery shows
another area of clouds sinking southeastward across the region.
Expecting VFR conditions to remain through the TAF period. However,
a brief period of patchy MVFR ceilings cannot be completely ruled
out at KRST overnight. Have noted that latest guidance has backed
off a bit on the southern extent of these lower ceilings though.
Otherwise, winds become more southwest and increase 10-15 kts during
the day, with some wind gusts possible especially at KRST early in
the day.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
DISCUSSION...KAA
AVIATION...EMS
Hazardous weather outlook, Oct 31, 8:27 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
927 PM CDT Tue Oct 31 2023
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-020230-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
927 PM CDT Tue Oct 31 2023
This Hazardous Weather Outlook is for portions of north central
Iowa, northeast Iowa, southeast Minnesota, central Wisconsin,
north central Wisconsin, southwest Wisconsin, and west central
Wisconsin.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
nofwd
Drought, Adams
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.970, -89.771 (the zone’s center; the record gives no point)
Severe (D2) drought persisted across the southern half of Adams County through November. This was a result of monthly precipitation totals near 2 inches below normal and anomalously warm temperatures.
Drought, Crawford
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Crawford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.240, -90.931 (the zone’s center; the record gives no point)
Severe (D2) drought persisted across all of Crawford County through November. This was a result of monthly precipitation totals near 2 inches below normal and anomalously warm temperatures.
Drought, Grant
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Grant forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.868, -90.706 (the zone’s center; the record gives no point)
Severe (D2) to extreme (D3) drought persisted across northwest Grant County through November. This was a result of monthly precipitation totals near 2 inches below normal and anomalously warm temperatures.
Drought, Juneau
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Juneau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.924, -90.114 (the zone’s center; the record gives no point)
Severe (D2) drought persisted for the southern half of Juneau County through November. This was a result of monthly precipitation totals near 2 inches below normal and anomalously warm temperatures.
Drought, Monroe
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Monroe forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.946, -90.618 (the zone’s center; the record gives no point)
Severe (D2) drought persisted for the southeastern periphery of Monroe County through November. This was a result of monthly precipitation totals near 2 inches below normal and anomalously warm temperatures.
Drought, Richland
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Richland forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.376, -90.429 (the zone’s center; the record gives no point)
Severe (D2) drought persisted across all of Richland County through November. This was a result of monthly precipitation totals near 2 inches below normal and anomalously warm temperatures.
Drought, Vernon
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Vernon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.594, -90.834 (the zone’s center; the record gives no point)
Severe (D2) drought persisted across most of Vernon County through November. This was a result of monthly precipitation totals near 2 inches below normal and anomalously warm temperatures.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Mississippi, November 1 to 30, 2023$39 million · 47 events
- Drought in Texas, November 1 to 13, 2023$110 million · 8 events
- Wildfire in Colorado, November 1 to 30, 2023$2.0 million · 1 event
- Wildfire in Colorado, November 1 to 21, 2023$1.0 million · 1 event
- Wildfire in Colorado, November 1 to 27, 2023$250,000 · 1 event
- Drought in Iowa, November 1 to 30, 202345 events
- Drought in New Mexico, November 1 to 30, 202339 events
- Drought in Louisiana, November 1 to 30, 202336 events
- Drought in Tennessee, November 1 to 30, 202331 events
- Drought in Virginia, November 1 to 30, 202324 events
- Drought in Georgia, November 1 to 30, 202323 events
- Drought in Kansas, November 1 to 30, 202322 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148604, 1148605, 1148606, 1148607, 1148608, 1148609, 1148610.